Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Norman, OK

April 8, 2011Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 8, 2011, 10:25 PM CDT for Kay County, Oklahoma. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2011, 10:25 PM CDT (03:25 UTC)
Expired
Apr 8, 2011, 11:30 PM CDT
In force
65 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 10:55 PM CDTTSTM WND GST 594 Sse Blackwell, OK
Apr 8, 11:02 PM CDTTSTM WND GST 581 Nw Ponca City, OKPNC ASOS
Apr 8, 11:04 PM CDTTSTM WND DMGPonca City, OKSUBSTANTIAL DAMAGE TO POWER INFRASTRUCTURE, HOMES DAMAGED, AND SIGNIFICANT TREE DAMAGE.
Apr 8, 11:04 PM CDTTSTM WND GST 941 Nw Ponca City, OKPNC ASOS
Apr 8, 11:15 PM CDTHAIL 1.5Blackwell, OKPIMG PONG HAIL ON SOUTH SIDE OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:35 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3252 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS54 KOUN 090325
SVROUN
OKC071-090430-
/O.NEW.KOUN.SV.W.0017.110409T0325Z-110409T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 1130 PM CDT

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR BLACKWELL...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 70 MPH...

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL LAKE...BLACKWELL...
  BRAMAN...CHILOCCO...KILDARE...NARDIN...NEWKIRK...PECKHAM...PONCA
  CITY...TONKAWA AND WESTERN KAW LAKE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 214 AND 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3675 9688 3670 9693 3669 9723 3665 9746
      3699 9746 3700 9743 3700 9688
TIME...MOT...LOC 0325Z 251DEG 21KT 3682 9726

$$
1 follow-up statement
000 
WWUS54 KOUN 090347
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT FRI APR 8 2011

OKC071-090430-
/O.CON.KOUN.SV.W.0017.000000T0000Z-110409T0430Z/
KAY OK-
1047 PM CDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR KAY COUNTY...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM 7 MILES EAST OF BLACKWELL. ANOTHER SEVERE STORM WAS 
LOCATED 7 MILES SOUTHWEST OF BRAMAN. THESE STORMS WERE MOVING EAST 
AT 25 MPH. 


HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL LAKE...BLACKWELL...
  BRAMAN...CHILOCCO...KILDARE...NARDIN...NEWKIRK...PECKHAM...PONCA
  CITY...TONKAWA AND WESTERN KAW LAKE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 214 AND 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3675 9688 3670 9693 3669 9723 3665 9746
      3699 9746 3700 9743 3700 9688
TIME...MOT...LOC 0345Z 251DEG 21KT 3685 9714

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:41 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 8, 8:41 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT FRI APR 8 2011

.DISCUSSION...
THE SOUTHWEST PART OF THE TORNADO WATCH HAS BEEN CANCELLED. MANY
OF THE SHORT-TERM MODELS DO NOT REGENERATE PRECIPITATION IN AREAS
TO THE SOUTH AND WEST OF OKLAHOMA CITY FOR THE REST OF THE NIGHT.
THE DRYLINE HAS REVERSED AND AT MID-EVENING WAS ONLY IN A SMALL
PART OF NORTHWEST OKLAHOMA. WHILE THE LOW-LEVEL JET INCREASE
TOWARD MIDNIGHT, SEVERAL THUNDERSTORMS MAY MAINTAIN THEMSELVES OR
NEW ONES FORM IN THE AREA ALONG THE OK-KS BORDER NEAR THE WEAK
SURFACE FRONT. DEW POINT GRIDS WERE RE-LOADED WITH THE NAM12 FOR
THE OVERNIGHT PERIOD TO BETTER REPRESENT THE SURFACE MOISTURE PROFILE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  90  63  83 /  20  10  30  20
HOBART OK         60  93  58  78 /  10  10  30  10
WICHITA FALLS TX  64  95  66  87 /  20  10  30  20
GAGE OK           56  93  52  72 /  10  10  20  10
PONCA CITY OK     67  88  65  81 /  40  10  30  30
DURANT OK         65  88  69  84 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR OKZ004>030-033>041-044>046-050.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-010-
     014>016-021-022-033>037.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR OKZ004-005-009-010-014>016-021-022-033>037.

TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR TXZ083>090.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR TXZ083>085-087-088.

&&

09/02
Hazardous weather outlook, Apr 8, 10:00 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT FRI APR 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1000 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER PORTIONS
OF NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA IN THE TORNADO WATCH. THIS IS THE
PART OF NORTHERN OKLAHOMA EAST AND NORTH OF
FREEDOM...WATONGA...GUTHRIE...AND CUSHING.

TIMING...
UNTIL MIDNIGHT.

IMPACTS...
 DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
ISOLATED TORNADOES ARE POSSIBLE NEAR THE KANSAS BORDER.

MINOR WIND DAMAGE TO TREES...OUTBUILDINGS...AND ROOFTOPS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL MIDNIGHT.

DISCUSSION...
INSTABILITY WAS HIGH EARLY THIS EVENING IN AREAS EAST OF KINGFISHER
AND MEDFORD. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN
THIS FAVORABLE ATMOSPHERE UNTIL AFTER SUNSET. STORM MOTION WILL BE
TO THE NORTHEAST.

ALL STORMS SHOULD EITHER MOVE OUT OF THE AREA OR DISSIPATE BY
MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE DRYLINE WILL EXTEND ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS SATURDAY. ISOLATED STORMS MAY DEVELOP ALONG THE DRYLINE
SATURDAY AFTERNOON. ENOUGH INSTABILITY AND SHEAR IS EXPECTED TO
DEVELOP THAT IF STORMS DO FORM...THEY COULD BECOME SEVERE PRODUCING
LARGE HAIL AND STRONG WINDS. THERE IS A SLIGHT RISK OF SEVERE STORMS
IN PARTS OF NORTHERN OKLAHOMA. THUNDERSTORM CHANCES WILL CONTINUE
SATURDAY NIGHT INTO SUNDAY AS AN UPPER LEVEL STORM SYSTEM APPROACHES
AND MOVES ACROSS THE SOUTHERN AND CENTRAL PLAINS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ON SUNDAY IN PARTS OF CENTRAL... SOUTH
CENTRAL... AND SOUTHEAST OKLAHOMA. LARGE HAIL AND STRONG WINDS WILL
BE POSSIBLE WITH ANY SEVERE STORMS SATURDAY AND SUNDAY.

THERE WILL BE ANOTHER CHANCE FOR STORMS AROUND THE MIDDLE OF NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
THE POTENTIAL FOR WILDFIRES WILL REMAIN VERY HIGH OR EXTREME THROUGH
THE WEEKEND. SUNDAY...IN PARTICULAR...IS EXPECTED TO BE EXTREMELY
WINDY...VERY WARM...AND VERY DRY.

In the hours before

Local storm report, Apr 8, 7:43 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 S NEWKIRK             36.84N 97.06W
04/08/2011  E1.00 INCH       KAY                OK   EMERGENCY MNGR

0705 PM     HAIL             BILLINGS                36.53N 97.44W
04/08/2011  E2.75 INCH       NOBLE              OK   EMERGENCY MNGR

0714 PM     HAIL             4 W CERES               36.48N 97.35W
04/08/2011  M3.00 INCH       NOBLE              OK   TRAINED SPOTTER

0719 PM     HAIL             1 N CERES               36.49N 97.28W
04/08/2011  E2.00 INCH       NOBLE              OK   TRAINED SPOTTER

0720 PM     HAIL             6 N RINGWOOD            36.47N 98.25W
04/08/2011  M1.50 INCH       MAJOR              OK   STORM CHASER

&&

DW
Local storm report, Apr 8, 8:21 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             CLEO SPRINGS            36.41N 98.44W
04/08/2011  E1.75 INCH       MAJOR              OK   STORM CHASER

0710 PM     HAIL             HELENA                  36.55N 98.27W
04/08/2011  E0.88 INCH       ALFALFA            OK   STORM CHASER

0726 PM     HAIL             GOLTRY                  36.53N 98.15W
04/08/2011  E1.75 INCH       ALFALFA            OK   EMERGENCY MNGR

0730 PM     HAIL             1 E CHEROKEE            36.75N 98.34W
04/08/2011  E1.75 INCH       ALFALFA            OK   EMERGENCY MNGR

&&

DW
Local storm report, Apr 8, 8:23 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             5 W JET                 36.67N 98.27W
04/08/2011  E2.75 INCH       ALFALFA            OK   LAW ENFORCEMENT

&&

DW
Local storm report, Apr 8, 9:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             5 S WAKITA              36.81N 97.92W
04/08/2011  E1.75 INCH       GRANT              OK   NWS EMPLOYEE

            HWYS 11 AND 11A

&&

DW
Local storm report, Apr 8, 9:13 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             MEDFORD                 36.81N 97.73W
04/08/2011  E1.25 INCH       GRANT              OK   NWS EMPLOYEE

            HWYS 11 AMD 81

&&

DW
Local storm report, Apr 8, 9:35 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             1 WNW MEDFORD           36.81N 97.75W
04/08/2011  E1.25 INCH       GRANT              OK   TRAINED SPOTTER

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major78 min
Apr 8, 7:32 PM CDTSpecial Weather StatementOUNMajor28 min
Apr 8, 7:41 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woods, Woodward79 min
Apr 8, 7:56 PM CDTSevere Thunderstorm WarningOUNGrant, Kay34 min
Apr 8, 8:33 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant57 min
Apr 8, 9:09 PM CDTTornado WarningOUNGrant36 min
Apr 8, 9:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay48 min
Apr 8, 11:14 PM CDTTornado WarningOUNKay46 min
Apr 8, 11:31 PM CDTSevere Thunderstorm WarningOUNKay26 min
Apr 9, 5:24 AM CDTRed Flag WarningOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 8 more15 hr
Apr 9, 3:03 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more29 hr
Apr 9, 3:18 PM CDTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 36 more30 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.